Abilify and Weight Gain
Several side effects may occur with Abilify, and weight gain appears to be one of them. While a little weight gain is normal during treatment, gaining too much weight can increase your risk of developing diabetes, among other health problems. If an increase in weight occurs rapidly or suddenly, let your healthcare provider know. He or she may adjust your dosage or recommend another medication.
Does Abilify Cause Weight Gain?
Weight gain is a common side effect of Abilify® (aripiprazole). In studies, the exact percentage of people that gained a significant amount of weight varied from study to study, but most studies consistently showed that people taking Abilify were more likely to gain weight than people taking a placebo (a "sugar pill" with no active ingredient).
While a small amount of weight gain is typical during treatment with Abilify, some people can gain very large amounts of weight while taking the drug. This weight gain is thought to increase the risk of diabetes (see Abilify and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Abilify, make sure to talk with your healthcare provider.
Suggestions for Abilify and Weight Gain
If you are noticing small, unexplained weight gain with Abilify, there are some things that you can do. Some of these suggestions include:
- Eating a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Limiting your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)